| 11.4°C Dublin

Pill-popper Man who swallowed 40,000 ecstasy pills over nine years still suffers from after effects

Perhaps unsurprisingly, Mr A decided to stop taking ecstasy following three collapses at parties

Close

Stock Image

Stock Image

Stock Image

A man who swallowed 40,000 ecstasy pills still suffers from the after effects even after he stopped using the drug seven years ago, doctors in London have revealed. 

The 37-year-old unnamed man, who is referred to as “Mr A” was using the drug for nine years, between the ages of 21 and 30.

For the first two years he was taking five tablets every weekend. Over the next three years, he began to use an average of 3.5 tablets a day, before moving to an average of 25 pills a day for the next four years.

A team of doctors at St George's Medical School, London, estimated that over these nine years, he had taken over 40,000 tablets – 38,000 above the previously recorded lifetime intake record of 2,000 pills.

His usage was backed up by notes from another service he had attended in previous years.

Perhaps unsurprisingly, Mr A decided to stop taking ecstasy following three collapses at parties, after which he began getting a number of uncomfortable withdrawal effects.

For several months, he still felt he was under the influence of the drug, despite being bedridden.

Seven years later and he still suffers from severe physical and mental health side-effects, including extreme memory problems, paranoia, hallucinations and depression.

He also suffers from painful muscle rigidity around his neck and jaw which often prevents him from opening his mouth. The doctors believe many of these symptoms may be permanent.

"He came to us after deciding that he couldn't go on any more," said Dr Christos Kouimtsidis, the consultant psychiatrist at St George's Medical School in Tooting who treated him for five months. "He was having trouble functioning in everyday life."

The doctors discovered that the man was suffering from severe short-term memory problems of a type usually only seen in lifetime alcoholics. His concentration and attention was so impaired he was unable to follow the simple tasks involved in the test.

"This was an exceptional case. His long- term memory was fine but he could not remember day to day things - the time, the day, what was in his supermarket trolley," said Dr Kouimtsidis. "More worryingly, he did not seem aware himself that he had these memory problems."

Sunday World Newsletter

Sign up for the latest news and updates

This field is required This field is required

He was given MRI scans that revealed no structural issues with his brain. His memory improved following his admission to a brain injury unit, where he learned compensation strategies.

However, the team believe that some impairments caused by prolonged ecstasy use were not reversed by withdrawing the drug for long periods of time.

"All ecstasy misusers would develop a (mild-degree, in most cases) serotonin syndrome after acute drug intake, which is characterised by enhanced physical activity, hyperthermia and sweating, increased muscle rigidity, rhabdomyolysis, hyperreflexia, trismus, jaw-clenching, myoclonus, tremor, and nystagmus," the team write in the report.

The tunnel vision he reported shortly after withdrawing from MDMA use was unique as far as the team is aware.

Download the Sunday World app

Now download the free app for all the latest Sunday World News, Crime, Irish Showbiz and Sport. Available on Apple and Android devices


Top Videos





Privacy